BIT Numerical Mathematics

, Volume 38, Issue 1, pp 44–57 | Cite as

Analysis of the dynamics of local error control via a piecewise continuous residual

  • D. J. Higham
  • A. M. Stuart


Positive results are obtained about the effect of local error control in numerical simulations of ordinary differential equations. The results are cast in terms of the local error tolerance. Under theassumption that a local error control strategy is successful, it is shown that a continuous interpolant through the numerical solution exists that satisfies the differential equation to within a small, piecewise continuous, residual. The assumption is known to hold for thematlab ode23 algorithm [10] when applied to a variety of problems.

Using the smallness of the residual, it follows that at any finite time the continuous interpolant converges to the true solution as the error tolerance tends to zero. By studying the perturbed differential equation it is also possible to prove discrete analogs of the long-time dynamical properties of the equation—dissipative, contractive and gradient systems are analysed in this way.

AMS subject classification

34C35 34D05 65L07 65L20 65L50 

Key words

Error control continuous interpolants dissipativity contractivity gradient systems 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    M. A. Aves, D. F. Griffiths and D. J. Higham,Does error control suppress spuriosity? SIAM J. Num. Anal., 34 (1997), pp. 756–778.zbMATHMathSciNetCrossRefGoogle Scholar
  2. 2.
    A. V. Babin and M. I. Vishik,Attractors of Evolution Equations, Studies in Applied Mathematics 25, North-Holland, New York, 1992.zbMATHGoogle Scholar
  3. 3.
    K. Dekker and J. G. Verwer,Stability of Runge-Kutta Methods for Stiff Nonlinear Differential Equations, North-Holland, Amsterdam, 1984.zbMATHGoogle Scholar
  4. 4.
    D. F. Griffiths,The dynamics of some linear multistep methods with step-size control, in Numerical Analysis 1987, D. F. Griffiths and G. A. Watson eds., Longman, 1988, pp. 115–134.Google Scholar
  5. 5.
    E. Hairer, S. P. Nørsett and G. Wanner,Solving Ordinary Differential Equations I, Springer-Verlag, New York, 1987.zbMATHGoogle Scholar
  6. 6.
    J. K. Hale,Asymptotic Behaviour of Dissipative Systems, AMS Mathematical Surveys and Monographs 25, Rhode Island, 1988.Google Scholar
  7. 7.
    G. Hall,Equilibrium states of Runge-Kutta schemes, ACM Trans. Math. Software, 11 (1985), pp. 289–301.zbMATHMathSciNetCrossRefGoogle Scholar
  8. 8.
    D. J. Higham and A. M. Stuart,Analysis of the dynamics of local error control via a piecewise continuous residual, Stanford University Technical Report SCCM-95-03, 1995.Google Scholar
  9. 9.
    H. Lamba and A. M. Stuart,Convergence results for the matlab ode23 routine, Preprint, 1997.Google Scholar
  10. 10.
    The Math Works, Inc.,MATLAB User's Guide, Natick, Massachusetts, 1992.Google Scholar
  11. 11.
    A. Pazy,Semigroups of Linear Operators and Applications to Partial Differential Equations, Springer-Verlag, New York, 1983.zbMATHGoogle Scholar
  12. 12.
    L. F. Shampine,Tolerance proportionality in ODE codes, in Numerical Methods for Ordinary Differential Equations (Proceedings), A. Bellen, C. W. Gear and E. Russo eds., Springer-Verlag, Lecture Notes 1386, 1987, pp. 118–136.Google Scholar
  13. 13.
    H. J. Stetter,Tolerance proportionality in ODE-codes, in Proc. Second Conf. on Numerical Treatment of Ordinary Differential Equations, R. März ed., Seminarberichte 32, Humboldt University, Berlin, 1980.Google Scholar
  14. 14.
    D. Stoffer and K. Nipp,Invariant curves for variable step-size integrators, BIT, 31 (1991), pp. 169–180 and (Erratum) BIT, 32 (1992), pp. 367–368.zbMATHMathSciNetCrossRefGoogle Scholar
  15. 15.
    A. M. Stuart and A. R. Humphries,Dynamical Systems and Numerical Analysis, Cambridge University Press, 1996.Google Scholar
  16. 16.
    A. M. Stuart and A. R. Humphries,The essential stability of local error control for dynamical systems, SIAM J. Num. Anal., 32 (1995), pp. 1940–1971.zbMATHMathSciNetCrossRefGoogle Scholar
  17. 17.
    R. Temam,Infinite Dimensional Dynamical Systems in Mechanics and Physics, Springer, New York, 1989.zbMATHGoogle Scholar

Copyright information

© Swets & Zeitlinger 1998

Authors and Affiliations

  • D. J. Higham
    • 1
  • A. M. Stuart
    • 2
  1. 1.Department of MathematicsUniversity of StrathclydeGlasgowScotland
  2. 2.Scientific Computing and Computational Mathematics Program Division of Mechanics and ComputationStanford UniversityStanfordUSA

Personalised recommendations